Colorado, 2009Flash Flood and Hail in Colorado, June 1 to 2, 2009
June 1 to 2, 2009 · NWS BOU · 3 events in 3 counties and zones
A severe thunderstorm over Phillips County produced very heavy rain, which resulted in flash flooding near Holyoke. Heavy rain and minor flooding was also observed in Castlewood Canyon, east of Castle Rock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- $10,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm over Phillips County produced very heavy rain, which resulted in flash flooding near Holyoke. Heavy rain and minor flooding was also observed in Castlewood Canyon, east of Castle Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 2:25 PM MST, 35 minutes earlier.
Area forecast discussion, Jun 1, 2:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 1 2009
.SHORT TERM...THE WEAK UPPER LEVEL TROUGH REMAINS IN PLACE OVER THE
STATE THIS AFTERNOON WITH THE WEAK CIRCULATION AROUND THE NORTHERN
QUADRANT CAUSING ABNORMAL STORM MOTIONS ACROSS THE PLAINS THIS
AFTERNOON. MODEST INSTABILITY WITH THE UPPER TROUGH IS ALLOWING
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH THE HEATING OF
THE DAY. BOUNDARY INTERACTIONS SHOULD CONTINUE GENERATING SHOWER
ACTIVITY ACROSS THE PLAINS THROUGH THIS EVENING. AS AIRMASS COOLS
AND STABILIZES THROUGH THE EVENING...SHOWERS WILL DISSIPATE. AFTER
THAT...THE STRONG COLD FRONT STILL LOOKS LIKE IT WILL SWEEP OVER
NORTHEAST COLORADO FROM 06Z TO 12Z. EARLIER TODAY THE FRONT HAD A
PRESSURE SURGE OF 4 MB/3HR...BUT MORE RECENTLY THE SURGE IS DOWN TO
2MB/HR. WITH GOOD CONVECTION OCCURRING IN WYOMING THIS
AFTERNOON...SHOULD SEE FRONT STRENGHTEN THROUGH THE EVENING HOURS.
BEHIND THE FRONT...PLENTY OF MOISTURE...COLD AIR AND UPSLOPE FLOW
SHOULD SOCK THINGS IN PRETTY GOOD TOMORROW. TEMPERATURES ONLY
CLIMBING TO THE MID 50S WILL BRING AN ABRUPT END TO THE EARLY SUMMER
CONDITIONS OF THE PAST WEEK. AS THE UPPER TROUGH LINGERS OVER THE
REGION...UNSETTLED CONDITIONS WILL RESULT. LIKELY POPS ACROSS THE
FORECAST AREA HAVE BEEN IN THE FORECAST FOR A COUPLE DAYS NOW...SO
FEW PEOPLE SHOULD BE SURPRISED BY THE DRASTIC CHANGE IN THE
WEATHER. MODEL SOUNDINGS ARE SHOWING .8-.9 INCHES OF PRECIPITABLE
WATER...SO BENEFICIAL RAINS SHOULD FALL ACROSS THE PLAINS. WILL
NEED TO KEEP AN EYE ON PRECIPITATION IN THE FOOTHILLS IN CASE
LOCALLY HEAVY RAINS DEVELOP WITH SHOWERS ANCHORED ON THE TERRAIN.
COOL TEMPERATURES SHOULD PRECLUDE THE DEVELOPMENT OF THUNDERSTORMS
EXCEPT THE MOUNTAINS LATE IN THE AFTERNOON.
.LONG TERM...MOIST ANTICYCLONIC UPSLOPE FLOW EAST OF THE CONT DIVIDE
TUESDAY NIGHT PROGGED TO SLOWLY LOOSE ITS GRIP WEDNESDAY MORNING AS
THE STG SFC HIGH RESPONSIBLE FOR THE UNSEASONABLY COOL AND MOIST
UPSLOPE CONDITIONS TRACKS EAST ACROSS SOUTH DAKOTA ON WEDNESDAY.
FCST SOUNDINGS AND MODEL CROSS-SECTIONS SHOW SLOW DISSIPATION OF LOW
AND MID-LEVEL MOISTURE ON THE PLAINS THRU THE MORNING HOURS WITH
BNDRY LAYER WINDS BECOMING SELY IN DIRECTION. SHOULD SEE THE LOW
CEILINGS...AREAS OF LIGHT RAIN OR DRIZZLE AND PATCHY FOG UP AGAINST
THE FRONT RANGE DISSIPATING BY MIDDAY. MEANWHILE MODELS SHOW DRIER
AIR SPREADING IN FM THE WEST OVER THE HIGH COUNTRY BEGINNING EITHER
LATE TUESDAY NIGHT OR EARLY WEDNESDAY MORNING AS WEAK MID-LEVEL
SUBSIDENCE MOVES IN WITH THE UPPER LEVEL RIDGE CENTERED AT THAT TIME
OVER THE GREAT BASIN. TUESDAY NIGHT COULD SEE THE SNOW LEVEL DIPPING
AS LOW AS 8000 FT MSL BUT ANY SNOW ACCUMULATION SHOULD BE LIGHT.
THEN SHOULD SEE SCATTERED RAIN AND SNOW SHOWERS IN THE HIGH COUNTRY
WINDING DOWN WEDNESDAY MORNING.
WEDNESDAY THROUGH FRIDAY...UPPER RIDGE AND WARMER TEMPS ALOFT SPREAD
EAST ACROSS THE REGION WITH THE AXIS OF THE 500MB RIDGE ALIGNING
WITH THE SPINE OF THE COLORADO ROCKIES LATE ON THURSDAY. WARMEST AIR
ALOFT OVER THE FCST AREA ON THURSDAY WITH A 12C 700MB TEMP OVER
DENVER AT 00Z/FRIDAY. SHOULD SEE 80S RETURNING THE PLAINS BY THEN.
WILL ALSO BE ENOUGH LOW LEVEL MOISTURE AROUND TO SPAWN A FEW
AFTERNOON AND EVENING T-STORMS BOTH IN THE PLAINS AND HIGH COUNTRY.
BY THE WEEKEND...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE SHIFTING
EAST OF THE STATE AS AN UNUSUALLY STRONG UPPER LEVEL TROUGH SWINGS
IN OVER THE NORTHERN AND CENTRAL GREAT BASIN. AS A RESULT SHOULD SEE
TEMPS MODERATING AND RAIN CHANCES POSSIBLY RISING AGAIN. FOR NOW
WILL MAKE FEW CHANGES TO ONGOING FCST BEYOND FRIDAY.
&&
.AVIATION...SCATTERED SHOWERS AND TSTMS ARE EXPECTED TO CONTINUE
THROUGH MID-EVENING. STORMS WILL HAVE ABNORMAL MOTION OF SOUTHEAST
TO NORHTWEST. SHOWERS WILL BRING MVFR CONDITIONS WITH THEM. SHOULD
SEE SHOWERS DIMINISH AFTER 03Z. OVERNIGHT...A COLD FRONT WILL MOVE
INTO THE AREA AROUND 09Z OR SO WITH INCREASING MOISTURE AND UPSLOPE
FLOW THROUGH TUESDAY. STEADY RAIN AND IFR CONDITIONS ARE EXPECTED
AFT 12Z AND CONTINUING THRU THE DAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
KDRBY/BAKER
Hazardous weather outlook, Jun 1, 9:59 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT MON JUN 01 2009
COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT MON JUN 01 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE FOOTHILLS AND
PLAINS DURING THE AFTERNOON HOURS AND CONTINUE THROUGH THE EVENING.
THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE RAINFALL RATES OF 1
TO 2 INCHES IN ONE HOUR. IN ADDITION...SMALL HAIL AND WIND GUSTS TO
40 MPH WILL ALSO BE POSSIBLE WITH THE STORMS.
A FEW SEVERE THUNDERSTORMS MAY ALSO DEVELOP EAST OF A LINE THROUGH
FORT MORGAN AND LIMON. HAIL TO ONE INCH IN DIAMETER...WIND GUSTS TO
60 MPH AND SMALL...SHORT-LIVED TORNADOES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UNSEASONABLY COOL AND MOIST AIRMASS WILL SETTLE IN ACROSS MOST OF
THE OUTLOOK AREA ON TUESDAY. UPSLOPE CLOUDS AND PRECIPITATION MAY
HOLD DAYTIME TEMPERATURES TO THE CHILLY 50S ON THE PLAINS...WITH
MOST OF THE PRECIPITATION REMAINING ON THE LIGHT SIDE. EVEN COOLER
TEMPERATURES WILL BE FOUND IN MOUNTAIN AREAS...PARTICULARLY EAST OF
THE CONTINENTAL DIVIDE...WITH THE SNOW LEVEL POSSIBLY LOWERING TO
AROUND 8000 FEET BY THE AFTERNOON.
FROM WEDNESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAIN AREAS.
LOOK FOR TEMPERATURES TO GRADUALLY WARM THROUGH THE PERIOD WITH A
HIGH PRESSURE RIDGE BUILDING OVER THE ROCKY MOUNTAIN REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DANKERS/JK/BAKER
Event by event
1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
Heavy Rain, Douglas
- When
- June 1, 3:00 PM MST to 4:30 PM MST
- Where
- Douglas County, 6 mi E of Castle Rock
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 39.370, -104.758
Heavy rain caused significant trail damage in Castlewood Canyon. A couple of wooden walkways over the creek were also washed out.
Hail, Adams
- When
- June 1, 7:10 PM MST
- Where
- Adams County, 0.87 mi NW of Northglenn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -104.980
Flash Flood, Phillips
- When
- June 1, 8:30 PM MST to June 2, 2:00 AM MST
- Where
- Phillips County, 1.72 mi WNW of Holyoke to 0.87 mi WSW of Holyoke
- Cause
- Heavy Rain
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -102.330
Floodwaters up to one foot in depth were reportedly running over U.S. Highway 385. In addition, flash flooding from heavy rains washed out portions of several roads between County Roads 10 and 21.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184719, 163417, 163415.